Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 27, NWS San Diego, CA

September 2, 2019Riverside County, California

NWS San Diego, CA issued this flash flood warning at Sep 2, 2019, 2:38 PM PDT for Riverside County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2019, 2:38 PM PDT (21:38 UTC)
Expired
Sep 2, 2019, 5:30 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County Riverside County, CA

The radar

The San Diego radar (KNKX), 87 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 3:20 PM PDTHEAVY RAIN 1.025 N Anza, CA1 INCH OF RAIN FELL IN AN HOUR TIME PERIOD. MEASURED BY THE THOMAS MTN. NEAR ANZA RAIN GAUGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-642 J/kg
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

181 
WGUS56 KSGX 022138
FFWSGX
CAC065-030030-
/O.NEW.KSGX.FF.W.0027.190902T2138Z-190903T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
238 PM PDT Mon Sep 2 2019

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...

* Until 530 PM PDT.

* At 233 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates indicate around 
  one inch of rain has fallen along Highway 74 south of the Cranston 
  Fire burn scar. Flash flooding is expected to begin shortly. In 
  addition, excessive rainfall will likely result in debris flows 
  within and downstream of the Cranston Fire burn scar. The debris 
  flow can consist of rock, mud, vegetation and other loose 
  materials.

Additional rainfall amounts of one inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3352 11672 3365 11678 3373 11677 3381 11660
      3362 11647

$$

Rodriguez
4 follow-up statements
996 
WGUS76 KSGX 022200
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
300 PM PDT Mon Sep 2 2019

CAC065-030030-
/O.CON.KSGX.FF.W.0027.000000T0000Z-190903T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
300 PM PDT Mon Sep 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
RIVERSIDE COUNTY...

At 257 PM PDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the warned area. Over one 
inch of rain has already fallen along Highway 74 south of the 
Cranston Fire burn scar. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Southeastern Palm Springs, Idyllwild-Pine Cove, Anza, Hwy 74 Between
Mountain Center And Anza, Mountain Center, Hwy 74 Between Hemet And
Mountain Center, Lake Hemet and Cahuilla Indian Reservation.

Additional rainfall amounts of up to one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3352 11672 3365 11678 3373 11677 3381 11660
      3362 11647

$$

Rodriguez
041 
WGUS76 KSGX 022310
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
410 PM PDT Mon Sep 2 2019

CAC065-030030-
/O.CON.KSGX.FF.W.0027.000000T0000Z-190903T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
410 PM PDT Mon Sep 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
RIVERSIDE COUNTY...

At 406 PM PDT, Doppler radar indicated thunderstorms that produced 
heavy rain over the warned area had weakened. Rain gauges at the 
Thomas Mountain summit and Kenworthy USFS station indicate between 
one and one and a half inches of rain have fallen. Flash flooding 
may still occur, mainly south of the Cranston Fire burn scar along 
Highway 74. 

Some locations that will experience flooding include...
Southeastern Palm Springs, Idyllwild-Pine Cove, Anza, Hwy 74 Between
Mountain Center And Anza, Mountain Center, Hwy 74 Between Hemet And
Mountain Center, Lake Hemet and Cahuilla Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3352 11672 3365 11678 3373 11677 3381 11660
      3362 11647

$$

Rodriguez
019 
WGUS76 KSGX 022344
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
444 PM PDT Mon Sep 2 2019

CAC065-030030-
/O.CON.KSGX.FF.W.0027.000000T0000Z-190903T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
444 PM PDT Mon Sep 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
RIVERSIDE COUNTY...

At 442 PM PDT, Doppler radar and automated rain gauges indicated 
that heavy rain had fallen over the area. Rain gauges at the Thomas 
Mountain summit and Kenworthy USFS station indicate between one and 
one and a half inches of rain have fallen. Flash flooding may still 
occur south of the Cranston Fire burn scar along Highway 74. 

Some locations that will experience flooding include...
Anza, Hwy 74 Between Mountain Center And Anza, Lake Hemet and
Cahuilla Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3353 11668 3364 11674 3373 11657 3361 11650

$$

Rodriguez
017 
WGUS76 KSGX 030020
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
520 PM PDT Mon Sep 2 2019

CAC065-030030-
/O.EXP.KSGX.FF.W.0027.000000T0000Z-190903T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
520 PM PDT Mon Sep 2 2019

...THE FLASH FLOOD WARNING FOR RIVERSIDE COUNTY WILL EXPIRE AT 530 PM
PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3353 11668 3364 11674 3373 11657 3361 11650

$$

Rodriguez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 1:40 PM PDT, 58 minutes earlier.

Area forecast discussion, Sep 2, 1:40 PM PDT, 58 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
140 PM PDT Mon Sep 2 2019

.SYNOPSIS...
Monsoon moisture will bring scattered showers and thunderstorms
to much of the region this afternoon and evening, except near the
coast. The chance of thunderstorms will continue Tuesday through
Thursday, mainly in the mountains and deserts during the
afternoons. Hot late summer weather will continue this week. A
shallow marine layer will bring low clouds and patchy fog the the
immediate coastal areas during the nights and mornings. High
pressure weakens and the monsoon moisture decreases Friday through
the weekend, bringing dry and slightly cooler weather.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

This afternoon...storm clouds have begun to develop over the
mountains of SoCal, extending south of the border where the
strongest radar echoes can be found. Weaker radar echoes can be
seen near Big Bear in the San Bernardino mtns, and near Mt.
Palomar and in the Cuyamacas of San Diego County. Ground systems
have detected lightning strikes from the storms near Mt. Palomar.
Satellite imagery is also detecting lightning flashes near Palomar
and also in the Cuyamacas. The tstms and showers are expected to
increase in coverage and intensity this afternoon/evening. Some of
the showers/tstms will be capable of producing periods of heavy
rainfall, and localized flash floods and/or debris flows will be
possible. Activity should decrease around 8 pm.

The monsoon, with easterly or southeasterly flow in the mid-
levels, will continue to bring sub-tropical moisture into SoCal
through at least Thursday. The upper-level high over the Four
Corners area will gradually shift east and south during this time,
but the pattern of circulation will remain favorable for
monsoonal moisture to bring thunderstorm chances to the mtns and
deserts every afternoon/evening through Thursday, and maybe
Friday as well. Wherever tstms develop in the the mtns and
deserts, there will be the possibility of localized flash floods
and debris flows. Nocturnal thunderstorms are also a possibility
but will depend on if large clusters of thunderstorms similar to
the ones from yesterday afternoon/last night develop over AZ or
the northern Sonora desert.

The high pressure will also bring hotter conditions, mainly to
inland areas where daytime highs will be several degrees above
seasonal averages. The only caveat will be today in the lower
deserts where higher humidities will inhibit heating but make for
very uncomfortable conditions as temps reach about 104-108 degrees
F. A shallow marine layer will continue to moderate temperatures
near the coast where daytime highs will be mostly in the upper 70s
to mid 80s while in the inland valleys temps will be in the 90s to
low triple digits.

A drying trend with gradual cooling begins on Friday and continues
into next Monday. This will be the result of a repositioning of
the upper-level high in response to a series of low-pressure
troughs moving into the Pacific Northwest. The monsoon moisture
will be displaced to our southeast and a deeper marine layer will
extend farther inland as onshore flow strengthens.

&&

.AVIATION...
022000Z...Coast...Mostly clear with SCT clouds around 25,000 ft
through this evening. Clouds and fog to redevelop tonight after 04Z
on the coast, but it will be quite patchy again tonight. Low
confidence in impacts at coastal TAF sites.

Valleys... Showers and thunderstorms may drift off the mountains and
into foothills through this afternoon, with isolated stronger
convection across central portions of the Inland Empire. Storms will
diminish by sunset.

Mountains/Deserts... Showers and thunderstorms to continue through
this afternoon, mainly over the mountain crests and the High Desert.
Gusty outflow winds and local heavy rain are likely with these
storms. Storms will diminish by sunset.

&&

.MARINE...
Patchy dense fog may develop late tonight through Tuesday morning,
with areas of vis less than 1 mile possible. No hazardous marine
weather is expected Tuesday afternoon through Friday.

&&

.SKYWARN...
Skywarn activation is requested.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch until 8 PM PDT this evening for Apple and
     Lucerne Valleys-Coachella Valley-Riverside County Mountains-
     San Bernardino County Mountains-San Diego County Deserts-
     San Diego County Mountains-San Gorgonio Pass Near Banning.

PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...Connolly

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 1:35 AM PDTFlash Flood WarningSGXRiverside, San Bernardino, San Diego3 hr
Sep 2, 2:22 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego18 hr
Sep 2, 1:38 PM PDTFlash Flood WarningSGXRiverside, San Diego3 hr
Sep 2, 2:25 PM PDTSevere Thunderstorm WarningSGXRiverside65 min
Sep 2, 2:49 PM PDTSpecial Weather StatementSGXSan Diego41 min
Sep 2, 3:26 PM PDTFlash Flood WarningSGXSan Diego59 min
Sep 2, 3:56 PM PDTSpecial Weather StatementSGXSan Diego49 min

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.